Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The distance function from the boundary in a Minkowski space

Authors: Graziano Crasta and Annalisa Malusa
Journal: Trans. Amer. Math. Soc. 359 (2007), 5725-5759
MSC (2000): Primary 35A30; Secondary 26B05, 32F45, 35C05, 49L25, 58J60
Published electronically: July 3, 2007
MathSciNet review: 2336304
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let the space $ \mathbb{R}^n$ be endowed with a Minkowski structure $ M$ (that is, $ M\colon \mathbb{R}^n \to [0,+\infty)$ is the gauge function of a compact convex set having the origin as an interior point, and with boundary of class $ C^2$), and let $ d^M(x,y)$ be the (asymmetric) distance associated to $ M$. Given an open domain $ \Omega\subset\mathbb{R}^n$ of class $ C^2$, let $ d_{\Omega}(x) := \inf\{d^M(x,y); y\in\partial\Omega\}$ be the Minkowski distance of a point $ x\in\Omega$ from the boundary of $ \Omega$. We prove that a suitable extension of $ d_{\Omega}$ to $ \mathbb{R}^n$ (which plays the rôle of a signed Minkowski distance to $ \partial \Omega$) is of class $ C^2$ in a tubular neighborhood of $ \partial \Omega$, and that $ d_{\Omega}$ is of class $ C^2$ outside the cut locus of $ \partial\Omega$ (that is, the closure of the set of points of nondifferentiability of $ d_{\Omega}$ in $ \Omega$). In addition, we prove that the cut locus of $ \partial \Omega$ has Lebesgue measure zero, and that $ \Omega$ can be decomposed, up to this set of vanishing measure, into geodesics starting from $ \partial\Omega$ and going into $ \Omega$ along the normal direction (with respect to the Minkowski distance). We compute explicitly the Jacobian determinant of the change of variables that associates to every point $ x\in \Omega$ outside the cut locus the pair $ (p(x), d_{\Omega}(x))$, where $ p(x)$ denotes the (unique) projection of $ x$ on $ \partial\Omega$, and we apply these techniques to the analysis of PDEs of Monge-Kantorovich type arising from problems in optimal transportation theory and shape optimization.

References [Enhancements On Off] (What's this?)

  • 1. G. Alberti, On the structure of singular sets of convex functions, Calc. Var. Partial Differential Equations 2 (1994), 17-27. MR 1384392 (97e:26010)
  • 2. B. Andrews, Volume-preserving anisotropic mean curvature flow, Indiana Univ. Math. J. 50 (2001), no. 2, 783-827. MR 1871390 (2002m:53105)
  • 3. D. Bao, S.-S. Chern, and Z. Shen, An introduction to Riemann-Finsler geometry, Springer-Verlag, New York, 2000.
  • 4. M. Bardi and I. Capuzzo-Dolcetta, Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations, Systems & Control: Foundations & Applications, Birkhäuser, Boston, 1997. MR 1484411 (99e:49001)
  • 5. G. Bouchitté and G. Buttazzo, Characterization of optimal shapes and masses through Monge-Kantorovich equation, J. Eur. Math. Soc. 3 (2001), 139-168. MR 1831873 (2002c:49080)
  • 6. P. Cannarsa, P. Cardaliaguet, G. Crasta, and E. Giorgieri, A boundary value problem for a PDE model in mass transfer theory: Representation of solutions and applications, Calc. Var. Partial Differential Equations 24 (2005), 431-457. MR 2180861 (2006i:35071)
  • 7. P. Cannarsa, A. Mennucci, and C. Sinestrari, Regularity results for solutions of a class of Hamilton-Jacobi equations, Arch. Rational Mech. Anal. 140 (1997), 197-223. MR 1486892 (99e:49032)
  • 8. P. Cannarsa and C. Sinestrari, Semiconcave functions, Hamilton-Jacobi equations and optimal control, Progress in Nonlinear Differential Equations and their Applications, vol. 58, Birkhäuser, Boston, 2004. MR 2041617 (2005e:49001)
  • 9. P.T. Chrusciel, J.H.G. Fu, G.J. Galloway, and R. Howard, On fine differentiability properties of horizons and applications to Riemannian geometry, J. Geom. Phys. 41 (2002), 1-12. MR 1872378 (2002k:53136)
  • 10. F.H. Clarke, R.J. Stern, and P.R. Wolenski, Proximal smoothness and the lower-$ {C}^2$ property, J. Convex Anal. 2 (1995), 117-144. MR 1363364 (96j:49014)
  • 11. K. Deimling, Nonlinear functional analysis, Springer-Verlag, Berlin, 1985. MR 0787404 (86j:47001)
  • 12. L.C. Evans and R.F. Gariepy, Measure theory and fine properties of functions, CRC Press, Boca Raton, 1992. MR 1158660 (93f:28001)
  • 13. W.D. Evans and D.J. Harris, Sobolev embeddings for generalized ridged domains, Proc. London Math. Soc. 54 (1987), 141-175. MR 0872254 (88b:46056)
  • 14. J. Itoh and M. Tanaka, The Lipschitz continuity of the distance function to the cut locus, Trans. Amer. Math. Soc. 353 (2001), 21-40. MR 1695025 (2001b:53029)
  • 15. Y.Y. Li and L. Nirenberg, The distance function to the boundary, Finsler geometry and the singular set of viscosity solutions of some Hamilton-Jacobi equations, Commun. Pure Appl. Math. 58 (2005), 85-146. MR 2094267 (2005k:35042)
  • 16. P.L. Lions, Generalized solutions of Hamilton-Jacobi equations, Pitman, Boston, 1982.
  • 17. C. Mantegazza and A.C. Mennucci, Hamilton-Jacobi equations and distance functions on Riemannian manifolds, Appl. Math. Optim. 47 (2003), 1-25. MR 1941909 (2003h:49049)
  • 18. A.C. Mennucci, Regularity and variationality of solutions to Hamilton-Jacobi equations. I. Regularity, ESAIM Control Optim. Calc. Var. 10 (2004), 426-451. MR 2084331 (2005m:49050)
  • 19. C. Pignotti, Rectifiability results for singular and conjugate points of optimal exit time problems, J. Math. Anal. Appl. 270 (2002), no. 2, 681-708. MR 1916603 (2003h:49065)
  • 20. G. Pisante, Sufficient conditions for the existence of viscosity solutions for nonconvex Hamiltonians, SIAM J. Math. Anal. 36 (2004), 186-203. MR 2083857 (2005f:49078)
  • 21. R.A. Poliquin, R.T. Rockafellar, and L. Thibault, Local differentiability of distance functions, Trans. Amer. Math. Soc. 352 (2000), 5231-5249. MR 1694378 (2001b:49024)
  • 22. T. Sakai, Riemannian geometry, Translations of Mathematical Monographs, vol. 149, American Mathematical Society, Providence, RI, 1996. MR 1390760 (97f:53001)
  • 23. R. Schneider, Convex bodies: the Brunn-Minkowski theory, Cambridge Univ. Press, Cambridge, 1993. MR 1216521 (94d:52007)
  • 24. Z. Shen, Geometric meanings of curvatures in Finsler geometry, Rend. Circ. Mat. Palermo (2) Suppl. 66 (2001), 165-178, Proceedings of the 20th Winter School ``Geometry and Physics'' (Srní, 2000). MR 1826690 (2002e:53029)
  • 25. J.A. Thorpe, Elementary topics in differential geometry, Springer-Verlag, New York, 1979. MR 0528129 (80e:53001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35A30, 26B05, 32F45, 35C05, 49L25, 58J60

Retrieve articles in all journals with MSC (2000): 35A30, 26B05, 32F45, 35C05, 49L25, 58J60

Additional Information

Graziano Crasta
Affiliation: Dipartimento di Matematica “G. Castelnuovo”, Univ. di Roma I, P.le A. Moro 2 – 00185 Roma, Italy

Annalisa Malusa
Affiliation: Dipartimento di Matematica “G. Castelnuovo”, Univ. di Roma I, P.le A. Moro 2 – 00185 Roma, Italy

Keywords: Distance function, Minkowski structure, cut locus, Hamilton-Jacobi equations
Received by editor(s): May 31, 2005
Published electronically: July 3, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society